Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 124, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 5, 2000, 3:46 PM CDT for Ward County, North Dakota. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 5, 2000, 3:46 PM CDT (20:46 UTC)
- Expired
- Aug 5, 2000, 4:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Bismarck, ND
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ward County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 4:20 PM CDT | Thunderstorm Wind 70 E | Minot, ND | Barn destroyed. Numerous poles downed. (possible wet microburst). Very heavy rain with storm. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.8 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 708 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 052046 SVRBIS NDC101-052145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 346 PM CDT SAT AUG 5 2000 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA THIS INCLUDES THE CITY OF MINOT * UNTIL 445 PM CDT * AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 26 MILES WEST OF MINOT...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... DES LACS AT 400 PM CDT RYDER AT 410 PM CDT MINOT AT 425 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 4833 10182 4786 10187 4786 10098r 4828 10102 VINING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:55 PM CDT, 51 minutes earlier.
Area forecast discussion, Aug 5, 2:55 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 255 PM CDT SAT AUG 5 2000 ETA MODEL SEEMS TO HAVE VERY GOOD HANDLE ON FEATURES. SFC LOWS/FRONT FROM NRN MN TO ERN SD ATTM. UPPER SHORTWAVE AND VORT MAX IN SRN SASK/MAN TO ERN MT AND FAIRLY GOOD CAPES OVER CWA SETTING OFF TSTMS IN THESE REGIONS. DIRECTIONAL SHEAR NOT A WORRLY FOR TORNADIC ACTIVITY SINCE NWLY TO SWLY FLOW FROM SFC TO ALOFT. CAPES AND WET BULB ZEROS OF 10 TO 12K FT WILL ALLOW FOR SOME HAIL UP TO SVR LIMITS. HAVE RECEIVED A 1/2 INCH HAIL REPORT IN NWRN ND ALREADY. WL PROBABLY MENTION POSSIBLY SVR. SHORT WAVE IS EAST OF CWA BY 06Z...BUT ANOTHER SHORTWAVE APPROACHES THE NW AFTER 06Z...AND WL PUT CHC LATE TON AT ISN...AND CHC MORNING CONVECTION IN MOT. WL LEAVE LOW POPS IN JMS FOR SUN AS SHORTWAVE MOVES SEWD FROM MOT. NEXT UPPER SHORTWAVE APPROACHES THE NW LATE SUN NIGHT ALONG WI SFC LOW/TROUGH. THIS MOVES ACROSS THE STA MON SO WL PUT TSTMS IN FOR MON. LOW CONFIDENCE IN EXTENDED FCST AS MODELS SEEMINGLY NOT CONSISTENT FROM DAY TO DAY RUNS. NOGAPS WOULD INDICATE DRY WX THROUGH THU...BUT MRF BRINGS A TROUGH THROUGH THE STA ON TUE. WL KEEP PCPN IN ON TUE AS IN CURRENT ZONES...BUT WL GO WITH DRY FOR WED AS SFC HIGH MOVES IN AND NO APPARENT SHORTWAVE OR LIFTING MECHANISM. .BIS...NONE. VINING
In the hours before
Special weather statement, Aug 5, 12:35 PM CDT, 3 hours 11 minutes before
NDZ001-052030- SPECIAL WEATHER STATEMENT VALID UNTIL 3:30 PM CDT NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 1235 PM CDT SAT AUG 5 2000 AT 1230 PM CDT (1130 AM MDT) RADAR INDICATED A THUNDERSTORM IN NORTHWESTERN DIVIDE COUNTY MOVING SOUTHEAST. THE STORM IS EXPECTED TO MOVE SOUTHEAST THROUGH DIVIDE COUNTY. PERIODS OF HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. ASSID N
Special weather statement, Aug 5, 1:25 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 320 PM CDT... NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 125 PM CDT SAT AUG 5 2000 NDZ001-009-052020- DIVIDE-WILLIAMS- INCLUDING THE CITIES OF CROSBY...WILLISTON 125 PM CDT SAT AUG 5 2000 .NOW... AT 120 PM CDT (1220 PM MDT) RADAR INDICATED AN AREA OF THUNDERSTORMS IN DIVIDE AND WILLIAMS COUNTIES MOVING SOUTHEAST AT 25 MPH. THESE THUNDERSTORMS ARE EXPECTED TO CONTINUE TO MOVE SOUTHEAST THROUGH DIVIDE AND WILLIAMS COUNTIES. PERIODS OF MODERATE TO HEAVY RAIN...DANGEROUS LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER OF THESE STORMS. ASSID N
Special weather statement, Aug 5, 3:00 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 500 PM CDT...CORRECTED NATIONAL WEATHER SERVICE WILLISTON NORTH DAKOTA 300 PM CDT SAT AUG 5 2000 NDZ009-017-052200- MCKENZIE-WILLIAMS- INCLUDING THE CITIES OF WATFORD CITY...WILLISTON 300 PM CDT SAT AUG 5 2000 ...CORRECTED FOR VALID TIME... .NOW... AT 258 PM CDT (158 PM CDT) RADAR INDICATED A LINE OF THUNDERSTORMS IN SOUTHERN WILLIAMS AND NORTHERN MCKENZIE COUNTIES MOVING SOUTHEAST AT 30 MPH. THESE STORMS ARE EXPECTED TO CONTINUE MOVING SOUTHEAST THROUGH MCKENZIE COUNTY. ALTHOUGH PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE TO HEAVY RAIN...GUSTY WINDS...DANGEROUS LIGHTNING AND SMALL HAIL ARE POSSIBLE WITH THE STRONGER STORMS. ASSID NNNN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 7:24 PM CDT | Severe Thunderstorm Warning | BIS | Divide, Williams | 56 min |
| Aug 4, 8:31 PM CDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 59 min |
| Aug 4, 8:55 PM CDT | Severe Thunderstorm Warning | BIS | Burke | 65 min |
| Aug 5, 4:31 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, Pierce | 59 min |
| Aug 5, 5:21 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 39 min |
| Aug 5, 6:13 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.